Long Q T Syndrome
Long Q T Syndrome
Long Q-T syndrome (LQTS) is a disorder in the conduction system of the heart. The repolarization, or recharging, of the electrical impulse that starts each heartbeat is interrupted. LQTS can lead to an abnormal heart rhythm (arrhythmia), fainting (syncope), or sudden death.
In order for the heart to beat, an electrical signal is initiated in the SA node of the right atrium. This electrical signal, which is propagated by the flow of ions (potassium, sodium, and calcium) through heart cells, travels through a pathway in the heart to create the contraction pattern that the heart follows. The ions flow in and out of the heart cells through ion channels.
An electrocardiogram (ECG) is a machine that records the electrical signals produced when the ions move. The ECG makes a tracing of the electrical signals, which looks like a waveform. The different parts of the waveform are labeled with the letters P, Q, R, S, and T.
The part of the ECG tracing called the Q-T interval shows the time it takes for the electrical signal to activate and inactivate the ventricles. A problem with one of the ion channels prolongs the Q-T interval. A prolonged Q-T interval increases the risk for an arrhythmia called torsade de pointes, a potentially fatal complication.
What causes LQTS?
LQTS is a rare disorder that is usually inherited. In other cases, it is caused by certain medicines, a stroke, or another neurological disorder.
Who is at risk for LQTS?
People with a family history of LQTS are at risk because it is an inherited disorder. LQTS is found in otherwise healthy individuals. It usually affects children or young adults. Some medicines used to treat arrhythmia (antiarrhythmics) or depression (antidepressants) also increase the risk for LQTS.
Fainting and arrhythmia are the most common symptoms, but patients with LQTS don’t necessarily have the prolonged Q-T interval all the time. At the time that they have an electrocardiogram (such as during a routine physical examination), the Q-T interval may actually be normal. Individuals with LQTS most often experience symptoms during exercise, intense emotion (fright, anger, or pain), or as a reaction to a loud or startling noise. However, many patients are otherwise very healthy and have no signs or symptoms. People with LQTS have usually had at least one episode of fainting by the time they are 10 years old. Others may have had one or two episodes of fainting as children, and then never have another episode again. One type of inherited LQTS causes deafness.
LQTS is commonly diagnosed with the use of a standard electrocardiogram (ECG). However, an exercise stress test and Holter monitoring are also useful. Because some people with LQTS may not have a prolonged Q-T interval all the time, the disorder is sometimes overlooked during a routine physical examination. This is why the family’s medical history is important. In any family with repeated episodes of fainting or a history of sudden death, LQTS may be the cause.
LQTS treatment may include lifestyle changes, medicine, or surgery.
Participation in competitive sports may affect the condition; however, patients with LQTS can often participate in recreational sports or other activities after treatment is started. Patients who experience episodes of fainting during exercise should exercise with a friend or a family member who can call for help if needed.
Beta blockers are the most common type of medicine given to patients with LQTS. These medicines do not cure LQTS, but they have been shown to reduce its symptoms. Beta blockers are also effective for and are prescribed for prevention of symptoms in asymptomatic patients who have been diagnosed with LQTS.
When LQTS causes uncontrolled ventricular fibrillation, an internal cardioverter defibrillator (ICD) may be needed. An ICD device sends an electric shock to the heart to restore a normal heartbeat. It is surgically implanted under the skin of the chest or abdomen and is connected to electrical leads that are passed through veins into the heart.
Texas Heart Institute www.texasheartinstitute.com/HIC/Topics/Cond/longqts.cfm
American Heart Association www.americanheart.org/presenter.jhtml?identifier=993
Sudden Arrhythmia Death Syndrome (SADS) Foundation www.sads.org/images/stories/pdf/LQT_facts_2005.pdf